Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 93, NWS Charleston, SC

May 15, 2006Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 15, 2006, 6:02 PM EDT for Colleton County, South Carolina. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2006, 6:02 PM EDT (22:02 UTC)
Expired
May 15, 2006, 6:30 PM EDT
In force
28 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 45 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:02 PM EDTTSTM WND DMGRuffin, SC2 TREES DOWN IN RUFFIN. REPORTED BY WILLIAMS POST OFFICE.
May 15, 6:04 PM EDTHAIL 1Williams, SCREPORTED BY WILLIAMS POST OFFICE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 152202
SVRCHS
SCC029-152230-
/O.NEW.KCHS.SV.W.0093.060515T2202Z-060515T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
602 PM EDT MON MAY 15 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 630 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS.  THIS STORM WAS LOCATED NEAR RUFFIN...OR ABOUT 9 MILES WEST
  OF WALTERBORO...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  RUFFIN...
  CANADYS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3298 8092 3284 8079 3302 8049 3313 8070

$$
1 follow-up statement
000 
WWUS52 KCHS 152228
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
628 PM EDT MON MAY 15 2006

SCC029-152238-
/O.EXP.KCHS.SV.W.0093.000000T0000Z-060515T2230Z/
COLLETON-
628 PM EDT MON MAY 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR COLLETON COUNTY WILL EXPIRE AT
630 PM EDT...

AT 625 PM EDT...RADAR INDICATED THAT THE SEVERE THUNDERSTORM WHICH
PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA...THUS THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

PEA SIZED HAIL WAS REPORTED EAST OF BELLS CROSSROADS WITH THIS 
STORM THAT IS NOW IN DORCHESTER COUNTY.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3298 8092 3284 8079 3302 8049 3313 8070

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:18 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 15, 3:18 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
318 PM EDT MON MAY 15 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...VISIBLE SATELLITE
IMAGERY AND SURFACE OBSERVATIONS INDICATE THE PRESENCE OF A COLD
FRONT EXTENDING FROM NORTHERN BERKELEY COUNTY SOUTHWEST TO CANDLER
COUNTY. CLOUDS HAVE CLEARED ALONG THE BOUNDARY AND THE ATMOSPHERE
HAS BEGUN TO DESTABILIZE. A DECENT SHORT WAVE WILL MOVE ACROSS THE
SOUTHEAST THIS EVENING AND SHOULD ACT TO INCREASE THE ACTIVITY ALONG
THE FRONT.  THUS...WILL INCLUDE CHANCE POPS OVERNIGHT ALL ZONES BUT
MOST ACTIVITY SHOULD BE DURING THE EVENING HOURS.

THE PASSAGE OF THE SHORT WAVE WILL PUSH THE FRONT OFF THE COAST
TONIGHT. THIS WILL LEAD TO DRIER CONDITIONS AND THE END OF RAINFALL.
TEMPERATURES WILL CONTINUE TO BE A LITTLE BELOW NORMAL THROUGH
TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...A SEASONABLY DEEP MID LEVEL
TROF WILL REMAIN ACROSS THE EASTERN STATES THROUGH THIS WEEK AND
INTO THE WEEKEND. THIS WILL KEEP TEMPERATURES AT OR A LITTLE BELOW
NORMAL. WILL KEEP FORECAST DRY FOR NOW BUT WILL BE ON THE LOOK OUT
FOR SHORT WAVE ENERGY ROTATING AROUND THE TROF WHICH COULD LEAD TO
MORE SHOWERS AND THUNDERSTORMS.

&&

.MARINE...WINDS HAVE BEEN GUSTING NEAR 30 KT AT FBIS1 THIS AFTN AND
NEAR 20 KT IN CHS HARBOR...LIKELY DUE TO THE SH/TSTM ACTIVITY MOVING
NE ALONG THE COAST. THINK THIS WILL BE SHORT-LIVED BUT IF OBS
CONTINUE TO SHOW OTHERWISE...WILL NEED TO AT LEAST RAISE A SCSEC IN
THE HARBOR FOR EARLY THIS EVE. WEAK COLD FRONT XPCTD TO GRADUALLY
WORK THRU THE WATERS OVERNIGHT WITH WINDS VEERING BRIEFLY TO THE
W/NW BEFORE SWINGING BACK TO THE S/SW TOMORROW AFTN. DESPITE WEAK
SFC TROUGHS AFFECTING THE AREA...XPCT NO MAJOR MARINE CONCERNS INTO
FRI WITH HIGH PRES TO THE SW DOMINATING THE WX. THE PRES GRAD BEGINS
TO TIGHTEN MORE SIGNIFICANTLY LATE IN THE WEEK AS ANOTHER COLD FRONT
APPROACHES FROM THE NW.

&&

.AVIATION...MAINLY VFR CONDITIONS XPCTD AT BOTH TAF SITES TDA
OUTSIDE OF ANY SH/TSTMS. HOWEVER...CONFIDENCE TOO LOW OF ANY PRECIP
AFFECTING THE TERMS SO WILL LEAVE CB GROUPS TO COVER IT FOR NOW
AND CONTINUE TO MONITOR. COLD FRONT TO FINALLY PUSH OFFSHORE BY
AROUND 06Z/16 WITH IMPROVING CONDITIONS THEREAFTER.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SCW/RB
Hazardous weather outlook, May 15, 4:15 AM EDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
415 AM EDT MON MAY 15 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
415 AM EDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG/SEVERE THUNDERSTORMS...ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTHEAST GEORGIA
TODAY. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER
SPOTTERS ARE REQUESTED TO SELF ACTIVATE SHOULD SEVERE WEATHER BE
OBSERVED OR IF A WARNING IS ISSUED.

In the hours before

Special weather statement, May 15, 4:58 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
458 PM EDT MON MAY 15 2006

SCZ044-152115-
DORCHESTER-
458 PM EDT MON MAY 15 2006

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY THROUGH 515 PM
EDT...

AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER MOUNT ZION...OR ABOUT 3 MILES NORTH
OF SAINT GEORGE...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOUNT ZION...BYRD...
DUNCAN CHAPEL...ROSINVILLE...HARLEYVILLE AND GIANT THROUGH 515 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 15, 5:00 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
500 PM EDT MON MAY 15 2006

GAZ100-114-115-152130-
BULLOCH-EVANS-TATTNALL-
500 PM EDT MON MAY 15 2006

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY
AND BULLOCH COUNTY THROUGH 530 PM EDT...

AT 500 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES NORTH OF HAGAN TO REIDSVILLE...OR ALONG A LINE EXTENDING FROM
2 MILES NORTHWEST OF CLAXTON TO REIDSVILLE...MOVING EAST AT 50 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
UNDINE...REIDSVILLE...MANASSAS...COLLINS...HAGAN...EDNA...
BELLVILLE...NEVILS...DANIELS AND BAY BRANCH THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 15, 5:13 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
513 PM EDT MON MAY 15 2006

GAZ088-SCZ042-047-152145-
HAMPTON-INLAND JASPER-SCREVEN-
513 PM EDT MON MAY 15 2006

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY...HAMPTON COUNTY
AND JASPER COUNTY THROUGH 545 PM EDT...

AT 513 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF SHIRLEY...OR ABOUT 15
MILES SOUTHEAST OF SYLVANIA...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHIRLEY...GARNETT...
BRIGHTON...ESTILL...SCOTIA...STAFFORD...LENA...FURMAN...DE LOACH AND
NIXVILLE THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 15, 5:26 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
526 PM EDT MON MAY 15 2006

GAZ100-101-116-152200-
BULLOCH-EFFINGHAM-INLAND BRYAN-
526 PM EDT MON MAY 15 2006

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH COUNTY
AND BRYAN COUNTY THROUGH 600 PM EDT...

AT 526 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF REKA...OR ABOUT 6
MILES NORTHWEST OF PEMBROKE...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND REKA...NEVILS...
DENMARK...PEMBROKE...AKINS...STILSON...IVANHOE...HUBERT...BLITCHTON
AND OLNEY THROUGH 600 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 15, 5:31 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
531 PM EDT MON MAY 15 2006

SCZ043-044-152145-
DORCHESTER-INLAND COLLETON-
531 PM EDT MON MAY 15 2006

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON
COUNTY THROUGH 545 PM EDT...

AT 531 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
2 MILES WEST OF SMOAKS TO OLD SAINT GEORGE...OR ALONG A LINE
EXTENDING FROM 17 MILES NORTHWEST OF WALTERBORO TO 3 MILES SOUTHWEST
OF SAINT GEORGE...MOVING NORTHEAST AT 35 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND TEXAS...SPRINGTOWN...
SMOAKS...SAINT GEORGE...OLD SAINT GEORGE...GROVER...CAT HOLE...
BYRD...PREGNALL AND HUDSONTOWN THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, May 15, 5:55 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
555 PM EDT MON MAY 15 2006

SCZ043-044-152230-
DORCHESTER-INLAND COLLETON-
555 PM EDT MON MAY 15 2006

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON
COUNTY THROUGH 630 PM EDT...

AT 555 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES SOUTH OF BELLS CROSSROADS...OR
ABOUT 12 MILES WEST OF WALTERBORO...MOVING NORTHEAST AT 35 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BELLS
CROSSROADS...SMYLY...RUFFIN...WALTERBORO...STOKES...RHODES
CROSSROADS...THAYER...SPRINGTOWN...CANADYS AND ROUND O THROUGH 630 PM
EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:10 PM EDTTornado WarningCHSCharleston, Dorchester65 min
May 14, 8:20 PM EDTSevere Thunderstorm WarningCHSBerkeley55 min
May 14, 8:31 PM EDTSevere Thunderstorm WarningCHSColleton29 min
May 14, 8:35 PM EDTTornado WarningCHSColleton25 min
May 14, 8:39 PM EDTTornado WarningCHSBerkeley36 min
May 14, 9:01 PM EDTSevere Thunderstorm WarningCHSColleton29 min
May 14, 9:12 PM EDTTornado WarningCHSCharleston63 min
May 14, 9:19 PM EDTSevere Thunderstorm WarningCHSJasper31 min
May 14, 9:33 PM EDTSevere Thunderstorm WarningCHSBeaufort42 min
May 14, 9:41 PM EDTSevere Thunderstorm WarningCHSBerkeley34 min
May 14, 10:15 PM EDTSevere Thunderstorm WarningCHSCharleston45 min
May 15, 6:18 PM EDTSevere Thunderstorm WarningCHSDorchester27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.